Texas, 2008

Hail and Damaging Winds in Texas, May 9, 2008

May 9, 2008 · NWS EWX · 6 events in 2 counties and zones

An isolated thunderstorm formed over the hill country during the late afternoon along a weak temperature differential boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An isolated thunderstorm formed over the hill country during the late afternoon along a weak temperature differential boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 2:31 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 9, 2:31 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
331 PM CDT FRI MAY 9 2008

.DISCUSSION...
UPDATED PRODUCTS FOR SEVERE THUNDERSTORM WATCH 289.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT FRI MAY 9 2008/

DISCUSSION...
LATEST SURFACE OBSERVATIONS INDICATE A SHARP DIFFERENCE IN
DEWPOINTS ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU IN
COMPARISON TO THE JUICY AIRMASS ALONG AND SOUTHEAST OF THE
ESCARPMENT. WITH THE CONVERGENCE OF THIS DRYLINE AND WEAK FRONTAL
BOUNDARY CONVERGING DURING MAX AFTERNOON HEATING...ISOLATED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO THE EVENING.
DESPITE THE SMALL NUMBER OF DISCRETE STORMS...ANY OF THESE STORMS
WHICH DEVELOP MAY QUICKLY BECOME SEVERE. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY CONCERNS. STORMS ARE EXPECTED TO DEVELOP
FURTHER TO THE SOUTH AND EAST THROUGHOUT THE EVENT AS NEW
CONVECTION POPS UP ALONG THE OUTFLOW BOUNDARY.

ANOTHER HOT AFTERNOON IS IN STORE FOR SATURDAY WITH AFTERNOON
TEMPERATURES PEAKING IN THE MID TO UPPER 90S ACROSS THE METRO AREA
TO NEAR 105 IN THE VALLEY. ANOTHER ROUND OF CONVECTIVE ACTIVITY IS
EXPECTED SATURDAY AFTERNOON INTO SATURDAY NIGHT AS THE APPROACHING
WEAK COLD FRONT INTERSECTS THE DRYLINE LATE IN THE DAY. ONCE
AGAIN...DUE TO THE TIMING OF THE BOUNDARIES INTERSECTING DURING
MAX HEATING...WILL LIKELY SEE ANOTHER ROUND OF ISOLATED THUNDERSTORMS
WHICH MIGHT BECOME SEVERE. SPC CURRENTLY HAS ONLY THE NORTHEASTERN-
MOST TIER OF COUNTIES IN SLIGHT RISK FOR LATE SATURDAY.

THE COLD FRONT WILL APPROACH THE COAST BY SUNDAY...HELPING TO BRING
OUR TEMPERATURES BACK TO ONLY A FEW DEGREES ABOVE EARLY MAY NORMALS.
A WARMING TREND IS IN STORE FOR THE BEGINNING OF THE WEEK AS NEARLY
ZONAL FLOW ALOFT PREVAILS. MID-RANGE MODEL GUIDANCE INDICATES
ANOTHER WEAK COLD FRONT WILL ENTER THE REGION ON WEDNESDAY. THIS
SYSTEM WILL BRING THE NEXT BEST CHANCE FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  95  66  86  59 /  20  20  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  71  95  65  86  57 /  10  20  10  -   -
DEL RIO INTL AIRPORT           71 101  68  90  65 /  -   -   -   10  -
SAN ANTONIO INTL AIRPORT       72  96  67  87  62 /  10  -   10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/05
Hazardous weather outlook, May 9, 11:52 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1252 PM CDT FRI MAY 9 2008

TXZ171>173-183>194-202>209-217>225-228-101800-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1252 PM CDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS SLIGHT CHANCE FOR SEVERE THUNDERSTORMS IN THE NORTHEAST
COUNTIES IN THE AREA EAST OF HWY 281 AND NORTH OF I10. THE
GREATEST THREATS FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE NORTHEAST OF A BURNET
TO SAN MARCOS TO HALLETTSVILLE LINE LATE SATURDAY AFTERNOON INTO
EARLY SUNDAY MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS. NO OTHER SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND SATURDAY AFTERNOON.

The radar

The Austin/San Antonio radar (KEWX), 123 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Llano

When
May 9, 5:40 PM CST
Where
Llano County, 4.51 mi NNE of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.660, -98.670

Telephone lines and poles were reported blown down.

Thunderstorm Wind, Llano

When
May 9, 6:15 PM CST
Where
Llano County, 3.63 mi W of Kingsland Williamsar
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.690, -98.480

A barn was destroyed and one damaged on RR 3404.

Thunderstorm Wind, Llano

When
May 9, 6:20 PM CST
Where
Llano County, Tow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.880, -98.470

Trees and power lines were reported down.

Thunderstorm Wind, Llano

When
May 9, 6:25 PM CST
Where
Llano County, 0.59 mi W of Kingsland Sunrise Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.600, -98.410

A roof was blown off a house.

Hail, Llano

When
May 9, 6:30 PM CST
Where
Llano County, 2.39 mi SSE of Tow
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.850, -98.450

Thunderstorm Wind, Burnet

When
May 9, 6:36 PM CST
Where
Burnet County, 4.51 mi NNW of Marble Falls Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.590, -98.400

A roof was blown off a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102090, 102092, 102093, 102094, 102095, 102096.